Winter Weather, Jefferson
- When
- February 14, 11:00 AM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
An inch or two of snow fell along and north of Interstate 64, from Mount Vernon to Mount Carmel. 5 inches about four miles west-northwest of Mount Carmel.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An inch or two of snow fell along and north of Interstate 64, from Mount Vernon to Mount Carmel. Trained spotters reported 1.5 inches at Mount Vernon and 1.5 inches about four miles west-northwest of Mount Carmel. The snow fell heavily for a short time, reducing visibility to one-quarter mile. Roads became slick and hazardous. The band of heavy snow was associated with a frontal zone that extended east from a surface low pressure center near St. Louis. The low tracked east across southern Illinois, placing the band of heaviest snow along and north of Interstate 64.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 10:09 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CST Fri Feb 14 2014
.UPDATE...
ISSUED AT 1009 AM CST FRI FEB 14 2014
Just updated to adjust the forecast for latest temperature and
radar trends. In general slowed down the onset eastward across the
area, and pushed the significant snow accumulations a bit farther
north, generally over the northern half of the Advisory area. Will
not adjust the Advisory area at this time due to uncertainty. This
storm system is very dynamic and developing right as it moves over
our region. This will lead to longer duration of precipitation in
the east this afternoon than we will have this morning in the
west. The snow if intense enough can still overcome the warmer
than expected temperatures currently in the Advisory area, if it
doesn't melt before reaching the ground. The 12Z NAM indicates
that it may not change over to snow for real until this afternoon
near th Wabash and into southwest Indiana. Will just have to
monitor radar trends and adjust the Advisory as necessary today.
Figure that the western edge of it will be cancelled fairly early
this afternoon.
&&
.SHORT TERM...(Today and through Sunday)
ISSUED AT 322 AM CST FRI FEB 14 2014
Short term issues continue to lie with precip types and amounts
today.
Models continue to agree that an Alberta Clipper low pressure
system will zip quickly ese from the plains to near the PAH area
by around the noon hour. Areas north of the low track will likely
see a quick 1 to 3 inches of snow today within a 4 to 5 hour
window. These types of lows tend to produce fairly brief but
sometimes intense precip amounts...and most models are producing a
quick .15 to .30" burst today, esp north of the sfc low.
Southwest of the low path, esp across much of se MO and the
southern Purchase and Pennyrile region of western KY, most of the
precipitation will fall as rain...possibly ending as a touch of
snow at the end. Decided to nudge the advisory area a couple of
counties farther south into IL/KY...areas that should remain just
north of the sfc low track. Advisory will generally cover areas
north of a Benton IL to Calhoun KY line.
Another quick shot of Canadian air will follow Friday night into
Sat as high pressure settles southeast across the forecast region
by Sat morning. Areas with fresh snow cover on the ground may see
lows dip to near 10 or so by Saturday morning.
After another cold day on Sat with high temps only in the 20s and
30s, another clipper type low will brush by to the north of the
region on Sat night or early Sunday. This low looks to be less
potent than today's feature, and most of the energy should stay
focused farther north. Am not looking for any real impacts to our
region at this time.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 322 AM CST FRI FEB 14 2014
A switch to unseasonably warm weather is anticipated through the
extended as a zonal flow pattern prevails across much of the
country. More unsettled weather will arrive by mid week as the flow
pattern takes on a slight southwest trajectory.
A good chance of light rain will arrive Monday as warm advection
develops ahead of a shortwave approaching from the Plains. Thermal
profiles support all rain with this feature as surface temperatures
make a run into the lower and mid 50s. The GEM remains the slowest
solution, so we continue to favor a blend of the faster GFS and
ECMWF. Total precipitation amounts with this system will be rather
light. It should be noted that there was apparently no love for the
14/00Z ECMWF on this Valentine's Day, as communications issues
restricted our access to this run during forecast preparation.
Behind the Monday system, temperatures on Tuesday will be similar to
Monday with a fair amount of sunshine. Then temperatures are
forecast to surge towards the 60 degree mark Wednesday and Thursday
as strong southerly flow develops ahead of a storm system forming
over the Plains. The warm advection pattern will also lend to an
increasing chance of showers Wednesday into Thursday. Both the GFS
and ECMWF indicate enough instability by Wednesday night and
especially Thursday for the potential of thunder as well. Will
maintain mention in forecast accordingly.
&&
.AVIATION...
ISSUED AT 1120 PM CST THU FEB 13 2014
All sites should be VFR through at least 17Z. Beyond that at
KCGI/KPAH cigs/vsbys are expected to decrease to IFR with -RA,
then increase back to MVFR with -RASN after 00Z. Beyond 17Z at
KEVV/KOWB cigs/vsbys are expected to become IFR with -PLSN or
-SN, then MVFR with -SHSN after 03Z. Southerly winds aob 10 knots
early will switch around to the northwest around 10 knots after
21Z, then increase to 12-14 knots with gusts up to 22-24 knots
after 00Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY until 6 PM CST this evening FOR
ILZ075>078-080>083-086-087.
MO...NONE.
IN...WINTER WEATHER ADVISORY until 6 PM CST this evening FOR INZ081-
082-085>088.
KY...WINTER WEATHER ADVISORY until 6 PM CST this evening FOR KYZ014-
015-018>020.
&&
UPDATE...DRS
SHORT TERM...MEFFERT
LONG TERM...RP
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 418 AM CST FRI FEB 14 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 418 AM CST FRI FEB 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ALONG AND NORTH OF A LINE FROM PINCKNEYVILLE ILLINOIS TO CALHOUN KENTUCKY FROM 9 AM TO 6 PM FRIDAY. 2 TO 4 INCHES OF SNOW WILL BE POSSIBLE IN THOSE LOCATIONS. PLEASE REFER TO THE ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO THURSDAY. PREDICTABILITY FOR ANY SEVERE POTENTIAL DURING THIS TIME REMAINS RATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... SIGNIFICANT SNOWFALL REPORTS ARE ALWAYS APPRECIATED.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495430, 495432, 495433, 495434.